Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at May 17, 2018, 5:29 PM CDT for McPherson County, South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 5:29 PM CDT (22:29 UTC)
- Expired
- May 17, 2018, 9:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:32 PM CDT | FLASH FLOOD | 4 N Long Lake, SD | LOW SPOTS ON ROADS FULL OF WATER, PASTURE AND FIELDS FULL OF STANDING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960 WGUS53 KABR 172229 FFWABR SDC089-180230- /O.NEW.KABR.FF.W.0002.180517T2229Z-180518T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Aberdeen SD 529 PM CDT THU MAY 17 2018 The National Weather Service in Aberdeen has issued a * Flash Flood Warning for... North central McPherson County in north central South Dakota... * Until 930 PM CDT * At 527 PM CDT, the public reported thunderstorms producing heavy rain across the warned area. 6.22 inches of rain has fallen 4 miles north of Long Lake. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of north central McPherson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4591 9912 4590 9932 4594 9931 4594 9914 $$ TMT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:55 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 17, 3:55 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 355 PM CDT Thu May 17 2018 .SHORT TERM...(This Evening through Friday Afternoon) Issued at 355 PM CDT Thu May 17 2018 Several rounds of precipitation/thunderstorms are possible in the short term as a western CONUS trough continues towards the High Plains. Ejecting shortwave energy will serve as the catalyst for thunderstorm development this evening across the area, and some of these storms could become severe along/west of the Missouri River. This is where the best combination of CAPE, which has climbed above 2000 J/kg this afternoon, and bulk shear of around 30 kts exists. CAMs are in strong agreement in developing a line of at least broken convection across western South Dakota by 00Z Friday. Large hail and damaging winds will be the primary threats. These storms reach the Missouri River by 04Z, however the environment will have become much less favorable as MUCAPE values dip to less than 500 J/kg east of the Missouri. Confidence is low that any storms will be able to maintain severe limits by midnight, and they may well dissipate almost entirely as they enter the James River Valley. Have maintained low POPs across portions of Northeastern SD during the overnight/Friday morning timeframe for the time being. A moist atmosphere persists across the area Friday. The Ensemble SA Table indicates precipitable water values in the 97.5-99 percentile for this time of year across portions of the CWA from 12Z Friday to 12Z Saturday. Combined this with a slow-moving area of low pressure, and thunderstorms may produce locally heavy rainfall through this period. Those that train over the same areas would be of particular concern. Storm development, after a lull in the morning, appears most likely on Friday afternoon/evening from the James Valley to west central MN and southwestward towards Jones county and across south central SD. Thanks in part to a rebound in CAPE of 1000-2000+ J/kg, some of these storms could be on the strong to severe side. However, the best shear is displaced to the northwest. .LONG TERM...(Friday Evening through Thursday) Issued at 355 PM CDT Thu May 17 2018 To begin the period, an upper level low organizes itself over Colorado and attempts to move eastward over Kansas/Nebraska. Showers and sub-severe thunderstorms are likely across a large portion of the CWA very early Saturday morning into Saturday evening. At which point, high pressure pushes in forcing the low further south and east. Some lingering rain showers are possible in the southeast boundaries of the CWA through Sunday. Beyond Sunday, a ridge builds into the region keeping things mostly dry for Monday and Tuesday. A 700 mb low in Montana pushes into the Dakotas Thursday, at which point an associated shortwave off the low creates another chance of precipitation Thursday into Thursday night. Temperatures drop to below average for the weekend, but recover to around or slightly above average for the work week as warm air advects into the region Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1234 PM CDT Thu May 17 2018 VFR conditions are expected for all terminals, except KMBG towards the end of the TAF period, which may see some MVFR ceilings. Potentially severe thunderstorms are expected to move into KMBG and KPIR this evening. Low level windshear is expected during the overnight and early morning hours at all TAF sites. KMBG and KPIR appear to have greater LLWS around midnight, while the more eastern sites of KABR and KATY hold onto their LLWS until shortly after sunrise. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Telken AVIATION...Telken
Hazardous weather outlook, May 17, 3:28 AM CDT, 14 hours 1 minute before
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Thu May 17 2018 MNZ039-046-SDZ008-020>023-180830- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible late Friday. Severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>035-045-048-180830- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to form west river and move east in the late afternoon and evening hours. There is the risk for severe weather west river, with large hail and strong winds being the main threat. Storms are expected to be weakening as they move east in the evening and the threat for severe weather diminishes rapidly as storms reach the Missouri valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005>007-010-011-017>019-036-037-051-180830- McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Buffalo- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Weak thunderstorms are possible early this morning. Severe weather is not anticipated with any of these storms. Storms could move back into the area late tonight into early Friday. These storms will likely be dissipating and severe weather is not anticipated with this round of convection. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, May 17, 4:04 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL EUREKA 45.77N 99.62W
05/17/2018 E1.75 INCH MCPHERSON SD TRAINED SPOTTER
&&
NWSLocal storm report, May 17, 4:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
418 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL EUREKA 45.77N 99.62W
05/17/2018 E1.75 INCH MCPHERSON SD TRAINED SPOTTER
&&
NWSLocal storm report, May 17, 4:22 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL EUREKA 45.77N 99.62W
05/17/2018 E1.25 INCH MCPHERSON SD PUBLIC
&&
NWSLocal storm report, May 17, 4:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
438 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 3 E EUREKA 45.77N 99.56W
05/17/2018 E1.00 INCH MCPHERSON SD PUBLIC
&&
NWSLocal storm report, May 17, 4:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
457 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 6 W HILLSVIEW 45.67N 99.68W
05/17/2018 E1.25 INCH MCPHERSON SD PUBLIC
&&
NWSLocal storm report, May 17, 5:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
523 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 2 W LONG LAKE 45.86N 99.25W
05/17/2018 MCPHERSON SD PUBLIC
106TH ST JUST NORTH OF THE LONG LAKE LAKE IS
UNDER WATER.
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:16 AM CDT | Special Weather Statement | ABR | Buffalo | 59 min |
| May 17, 11:02 AM CDT | Special Weather Statement | ABR | McPherson | 43 min |
| May 17, 1:53 PM CDT | Special Weather Statement | ABR | McPherson | 52 min |
| May 17, 2:01 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| May 17, 2:45 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 28 min |
| May 17, 3:52 PM CDT | Flash Flood Warning | ABR | McPherson | 4 hr |
| May 17, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| May 17, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 35 min |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 46 min |
| May 17, 5:14 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 46 min |
| May 17, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 26 min |
| May 17, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 48 min |
| May 17, 6:15 PM CDT | Special Weather Statement | ABR | Campbell | 45 min |
| May 17, 6:24 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 51 min |
| May 17, 6:32 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 43 min |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.